Tuesday, 7 June 2016

Be Careful with Methotrexate

Image: bottle of methotrexate.  Text: Since 2000, incorrect doses of methotrexate have been linked to eight deaths.* Be careful to take medication exactly as directed. * Source www.abc.net.au/newsYou might have seen the news today that methotrexate has been linked to eight deaths since 2000.

That's a scary piece of information.

Actually, I remember when I started on methotrexate and read the patient information sheet that came with it.  It's all scary information.

If you read the actual news reports, however, the problem wasn't just that patients were taking methotrexate, but that they were taking it incorrectly.  (For example, taking it every day instead of one day per week.)



So the lesson for the rest of this from these tragic deaths is simple.  The drugs we take for lupus can be very dangerous.  Be careful with medication, and take it exactly as directed by your doctor.

Methotrexate, for example, is usually meant to only be taken once a week, so if you took it daily you would get a much higher dose than you need, and a potentially life-saving medication could end up being a life-threatening poison.

Methotrexate, however is not the only drug that can be dangerous.  Be sure you clearly understand your doctor's instructions on all your medications, even non-prescription ones.  If you have questions or concerns, ask, don't just guess. And don't trust Dr Internet to know.

Be safe lovely lupies.  Too many of us have been dying lately.

4 comments:

  1. I'm glad to read this informative post. I was prescribed this drug by my nurse practitioner. I see her in place of the rheumatologist. She had me taking it every day, but it made me so nauseated. I was in bed the entire time I was taking the drug. I gave it up after about three months. I was taking it for undifferentiated autoimmune disease.

    ReplyDelete
    Replies
    1. Every day? Lisa, I'm so glad you stopped taking it. Three days in a row can be fatal. I hope this nurse isn't prescribing to other people.

      Delete
  2. I would definitely tell someone in the office so they can check other patient records. Sounds like you're lucky to be alive.

    ReplyDelete
  3. I might have to start taking this, my new PCP said the p!aquenil is causing me to be anemic. I have been taking it 400 mg a day for almost 7 yrs. I'm not sure I want to take this, the side effects sound scary!

    ReplyDelete

Thanks for being part of the conversation.

Your comment will be visible after moderation.